Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 165, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2012, 5:25 PM EDT for 5 counties in Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 5:25 PM EDT (21:25 UTC)
- Expired
- May 31, 2012, 6:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Berrien County, GA, Brooks County, GA, Colquitt County, GA, Cook County, GA, Lowndes County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:27 PM EDT | TSTM WND DMG | 2 W Barney, GA | TREES DOWN ALONG HIGHWAY 122. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
250 WUUS52 KTAE 312125 SVRTAE GAC019-027-071-075-185-312215- /O.NEW.KTAE.SV.W.0165.120531T2125Z-120531T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 525 PM EDT THU MAY 31 2012 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA... NORTH CENTRAL BROOKS COUNTY IN SOUTH CENTRAL GEORGIA... SOUTHEASTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA... SOUTHERN COOK COUNTY IN SOUTH CENTRAL GEORGIA... NORTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 615 PM EDT * AT 523 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES WEST OF HAHIRA TO HAHIRA...OR ALONG A LINE EXTENDING FROM SAND HILL TO I-75 AT EXIT 29...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADEL AND SPARKS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3120 8354 3114 8317 3095 8335 3098 8370 TIME...MOT...LOC 2124Z 217DEG 17KT 3101 8361 3099 8343 $$ 18-WOOL
2 follow-up statements
678 WWUS52 KTAE 312150 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 550 PM EDT THU MAY 31 2012 GAC027-185-312159- /O.CAN.KTAE.SV.W.0165.000000T0000Z-120531T2215Z/ LOWNDES GA-BROOKS GA- 550 PM EDT THU MAY 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROOKS AND NORTHWESTERN LOWNDES COUNTIES IS CANCELLED... LAT...LON 3120 8354 3114 8317 3105 8329 3108 8362 TIME...MOT...LOC 2149Z 217DEG 17KT 3110 8353 3108 8335 $$ GAC019-071-075-312215- /O.CON.KTAE.SV.W.0165.000000T0000Z-120531T2215Z/ BERRIEN GA-COLQUITT GA-COOK GA- 550 PM EDT THU MAY 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR SOUTHERN COOK...EAST CENTRAL COLQUITT AND SOUTH CENTRAL BERRIEN COUNTIES... AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREGGS TO NEW LOIS...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REED BINGHAM STATE PARK...COOK COUNTY AIRPORT...ADEL...SPARKS AND ALLENVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3120 8354 3114 8317 3105 8329 3108 8362 TIME...MOT...LOC 2149Z 217DEG 17KT 3110 8353 3108 8335 $$ 18-WOOL
505 WWUS52 KTAE 312205 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 605 PM EDT THU MAY 31 2012 GAC019-071-075-312216- /O.EXP.KTAE.SV.W.0165.000000T0000Z-120531T2215Z/ BERRIEN GA-COLQUITT GA-COOK GA- 605 PM EDT THU MAY 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COOK...EAST CENTRAL COLQUITT AND SOUTH CENTRAL BERRIEN COUNTIES WILL EXPIRE AT 615 PM EDT... RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3120 8354 3114 8317 3105 8329 3108 8362 TIME...MOT...LOC 2206Z 217DEG 17KT 3116 8347 3114 8329 $$ 18-WOOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 31, 3:30 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EDT Thu May 31 2012 .SYNOPSIS... Surface analysis shows ridging over the northern plains and a surface low located over northern Ark. with associated cold front extending into eastern Texas and warm front extending over Tenn. The 12z sounding showed good lapse rates, dry air aloft, and plenty of CAPE to kick off thunderstorms this afternoon. As the cold front pushes east, it will bring with it a more favorable synoptic scale environment for thunderstorms tomorrow. && .NEAR TERM...(REST OF TODAY AND TONIGHT). Showers and thunderstorms are continuing to develop along the seabreeze front which is currently pushing inland. With CAPE values up over 2000 J/KG, thunderstorms have shown the potential for hail and gusty winds. Better forcing due to an upper level trough will continue to move into the area over the afternoon and evening. Hi-res guidance also suggests that a MCS could form and move into the area over the late night hours. Therefore, we have raised POPS to around 30 percent for the overnight, in the event that some isolated thunderstorms continue to linger. Temperatures are already into the 90s and max temps should reach into the mid 90s this afternoon. Tonight southwesterly flow and additional cloud cover from an approaching system will keep minimum temperatures a bit warmer than yesterday. .SHORT TERM...(FRIDAY THROUGH SATURDAY NIGHT). Model guidance is in good agreement through the short term period. Strong upper level wave across the Upper Mississippi River Valley will drop into the Ohio Valley on Friday afternoon as a surface low pressure area moves quickly northeastward up the Western Appalachians. This will push a cold front across the Southeast and into the Mid Atlantic through the first part of the short term period. Thereafter, the models are in good agreement with an overall trough-type pattern across the Eastern CONUS through the remainder of the period, yielding dry and somewhat cooler conditions than we've seen for the last couple of days. Friday...Some uncertainty here at the first part of the day. A couple of the hi-res guidance members indicating early morning MCS activity will be ongoing across our western zones at daybreak. While this can't be ruled out ahead of the surface frontal boundary, it looks more likely scattered showers will develop late morning and spread eastward ahead of the cold front. As the trough and cold front move eastward, the overall environmental flow will strengthen. This stronger flow combined with decent instability from mid morning Friday into Friday afternoon, will increase the potential for organized severe storms, particularly across Southern Georgia and perhaps into portions of North Florida, which should be ahead of the cold front from 15z to 21z. As the cold front sweeps through, the potential for strong to severe storms will come to an end. Opted for forecast pops about 10 to 15 percent higher than MOS given the good agreement with the timing of the afternoon storms in the models. Saturday...Drier conditions will overspread the region in the wake of the cold front. Guidance is in good agreement that a mid level impulse will move through the region within the large scale trough creating some mid level cloudiness on Saturday. The lack of any substantive return flow off the Gulf of Mexico will prevent the development of any showers and thunderstorms. Temperatures throughout the period will begin to trend cooler and potentially drop below normal on Saturday. The guidance splits a bit with respect to low temperatures on Saturday morning with a few sites dropping into the upper 50s behind the cold front. This seems a little bit extreme given how much of the cooler air behind the system looks to be transported into the Ohio Valley and not deep into the South. So stayed on the warmer side of the guidance in this portion of the forecast. .LONG TERM...(Sunday through Thursday). It appears to be a fairly uneventful extended fcst for much of the upcoming period, despite the persistent presence of an upper level trof down the U.S. Eastern Seaboard. Sfc High Pressure should help keep conditions warmer and drier than normal for Sunday and Monday, before a shortwave trof becomes better established over the SE U.S. and dampens out the Sfc Ridge or forces it southward into the Gulf of Mexico. With NW Flow aloft, this may open us up for potential MCS development from the north on Tue-Thu, in addition to an increase in the more typical afternoon and evening sea breeze induced showers and thunderstorms. The GFS, ECMWF, and Canadian are all in fairly good agreement with the general synoptic pattern, so will plan on showing gradually increasing PoPs beginning on Tue. Cloud cover will ultimately determine Max Temps through the period, but we should at least begin with above normal values, with perhaps a slow convergence back towards Climo by the end of the period. && .AVIATION...Primarily a VFR forecast for the first few hours of the TAF cycle. Shower and thunderstorm activity will affect the DHN and TLH terminals through about 21z. Expect much of the convective activity to diminish greatly after sunset. Another round of fog appears possible, but only at VLD where IFR conditions are indicated. Given the uncertainty with timing of incoming convective precip will hold off mentioning thunderstorms in the 18z TAFs, but this will likely be needed in the next set issued later this evening. && .MARINE...A cold front will move through the waters on Friday resulting in winds shifting to more of an offshore component. High pressure will move into the marine area by Saturday resulting in decreasing winds and seas throughout the rest of the weekend. && .FIRE WEATHER...On Friday, an approaching cold front will bring increasing chances for showers and thunderstorms which will keep the relative humidity above critical levels. The next opportunity for red flag conditions will come when drier air arrives behind the cold front on Saturday. At this time, red flag criteria is forecast for the inland portions of the Florida Panhandle and Big Bend due to a combination of low relative humidity and high values of the energy release component. A watch or warning will likely be issued by later shifts. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 88 65 89 66 / 30 60 30 10 0 Panama City 75 86 70 87 69 / 30 50 20 10 0 Dothan 72 87 61 89 65 / 30 60 10 10 0 Albany 70 86 62 88 64 / 30 60 20 10 0 Valdosta 71 87 64 87 64 / 30 60 40 10 0 Cross City 70 87 69 88 66 / 20 50 40 10 10 Apalachicola 76 86 70 86 68 / 20 50 30 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Long Term...Gould Synopsis/Near Term...Walsh/Camp Rest of Discussion...Godsey
Hazardous weather outlook, May 31, 3:17 AM EDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 317 AM EDT THU MAY 31 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 317 AM EDT THU MAY 31 2012 /217 AM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS COULD BE STRONG OR MARGINALLY SEVERE WITH GUSTY WINDS AND HAIL. THERE ARE ALSO ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTERS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS FOR FRIDAY IN CASE ACTIVATION IS NEEDED THEN. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
In the hours before
Local storm report, May 31, 4:29 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 NNE TALLAHASSEE COML 30.47N 84.27W
05/31/2012 E0.25 INCH LEON FL PUBLIC
1/4 INCH HAIL REPORTED IN NORTH EASTERN TALLAHASSEE.
&&
ELIZABETH.VICKERYLocal storm report, May 31, 4:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 5 E DOTHAN 31.22N 85.31W
05/31/2012 HOUSTON AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS EASTERN PORTION OF COUNTY.
TIME ESTIMATED BY RADAR.
&&
CAMPSpecial weather statement, May 31, 4:45 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 PM EDT THU MAY 31 2012
GAZ159-160-312145-
LOWNDES GA-BROOKS GA-
445 PM EDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS AND LOWNDES
COUNTIES...
* UNTIL 545 PM EDT
AT 444 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM I-75 AT EXIT 16 TO 9 MILES
NORTHWEST OF JENNINGS TO JENNINGS...OR ALONG A LINE EXTENDING FROM
I-75 AT EXIT 22 TO I-75 AT EXIT 5 TO JENNINGS...MOVING NORTHEAST AT
10 MPH.
THESE STORMS WILL BE NEAR...
I-75 AT EXIT 16 BY 455 PM EDT.
VALDOSTA BY 510 PM EDT.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3079 8313 3063 8313 3062 8315 3063 8330
3086 8344 3103 8326 3081 8309
TIME...MOT...LOC 2045Z 223DEG 11KT 3085 8338 3068 8323
3064 8306
18-WOOLLocal storm report, May 31, 4:51 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG 2 SW MERRILLVILLE 30.93N 83.90W
05/31/2012 THOMAS GA 911 CALL CENTER
DAMAGE TO HOME FROM STRONG THUNDERSTOM WINDS IN THOMAS
COUNTY.
&&
ELIZABETH.VICKERYLocal storm report, May 31, 5:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 2 SW MERRILLVILLE 30.93N 83.90W
05/31/2012 E1.75 INCH THOMAS GA 911 CALL CENTER
1 3/4 INCH HAIL REPORTED FOR THOMAS COUNTY 2 MILES SW OF
MERRILLVILLE.
&&
ELIZABETH.VICKERYLocal storm report, May 31, 5:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG 2 SW MERRILLVILLE 30.93N 83.90W
05/31/2012 THOMAS GA 911 CALL CENTER
MINOR ROOF DAMAGE TO MOBILE HOME FROM STRONG THUNDERSTOM
WINDS IN THOMAS COUNTY.
&&
ELIZABETH.VICKERYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:27 PM EDT | Special Weather Statement | TAE | Thomas | 48 min |
| May 31, 4:45 PM EDT | Special Weather Statement | TAE | Lowndes | 60 min |
| May 31, 4:50 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 40 min |
| May 31, 5:00 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Cook, Lowndes | 45 min |
| May 31, 5:38 PM EDT | Special Weather Statement | TAE | Lanier | 22 min |
| May 31, 6:44 PM EDT | Special Weather Statement | TAE | Irwin, Turner | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.